Discussions that mention methadone

Addiction & Recovery board


I had back surgery in October 2000. I had 2 discs removed and I am fused from L4-S1.

A few years ago, I had been prescribed 20mg of oxycontin 4 times per day, which resulted in experimentation and eventually a very bad problem (sometimes 120mg of crushed oxycontin followed by another crushed 120mg an hour later, and one time 560mg taken at one time). I quit oxycontin cold turkey and went thru some VERY bad withdrawals.

After I got away from the oxycontin, I found another pain doctor and I told him what had happened. He prescribed methadone and I have been taking 20mg 3 times per day for about 2 years now. I didn't realize that I was taking more than I was supposed to until I ran out of pills 4 days ago (9 days early). The first couple days, I realized that I could control the pain just as well (maybe better, I am not sure yet) with simple, over-the-counter, generic ibuprofen. I am starting to feel the withdrawals and I am hoping it will not be as bad as the oxycontin withdrawals from a few years ago.

Can someone who has gone thru this before let me know what to expect: symptoms, duration, etc.
Jimc, There Is A Thread Called Addiction ,back Pain And Pain Management That You Can Get More Replys From That Will Will Help You These Questions. I Take Methadone From The Pain Manangment Clinic, And One Time I Ran Out Early And The Withdrawels Were Pure Helllll. To Say The Least It ,doenst Really Start Bad Untill The Third Day. I Dont Mean To Scare You,.
Iam Just Being Truthful.i Just Wanted To Prepare For The Worst Then Maybe It Wont Be As Bad. Take Lots Of Warm Baths Exercise If You Can Stand It , Drink Lots Of Fluids, Benyadryl For Sleep, That Is The Worst Part, Not Being Able To Sleep And The Jerking Legs.
I Wish You The Best And I Hope You Have Someone To Support You Until You Can Get Your Refill....
Hi Jim,the reason why you were able to control the pain for a few days is because methadone has a very long half life (24-36hrs) also your serum levels take about 5 days to adjust to a new dose.I'm afraid your going to go through hell unless you get some more methadone.Mind you, you won't die from opiate withdrawl but you remember what it's like I'm sure.Any way you can call your doctor and get some more????...Good luck..Dave:)
So the motrin won't keep working? Sounds like it will be a really bad weekend. I could probably call my doc and get a prescription today because he is not in the office tomorrow and I am scheduled to run out on Sunday. The problem with that is that the methadone has not been working well lately and the doc said we would change it this month (11/7/06). If I get the prescription without seeing him, he will give me the same thing and I will run out and go thru this stuff next month. I am already 4 days into it, so why start over next month?

Thanks for the replies.


edit *****
Just for clarity, I know I am addicted because I have been on this stuff for so long. There is no way around that. Since the motrin was working, I thought this might be the right time to try to not take narcotics for a while. I guess I will start taking something again next week. Doc is talking about switching me to Opana (oxymorphone). Does anyone have any experience (good or bad) with that stuff?